Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT induced anemia
Nov 14, 2013

Hi Dr Young, Read your page almost everyday.

I just start ARV 3 months ago with AZT/3TC/NVP. Im from Indonesia. My CD4 was 200 when i started. There is no side effect that i felt, but my Hemoglobin is dropping from 14.4 (g/dl) to 11.4. My leukosit also drop from 3.34 (10^3/mikroL) to 3.15.

Im afraid that it will drop further more, so i will ask my doctor next month if i can change from AZT to Tenofovir. But, I read that the combination of TDF/3TC/NVP is not that good and has higher chance of virological failure. Is it better that NVP also be change to Efavirens at the same time, so the combination be TDF/3TC/EFV. Is it okay to change two meds at the same time?

Or,is it better to stay with AZT/3TC/NVP, at least for a few months more, to see if it stabilize.

Im starting vitamin E, 800 IU yesterday. Trying to lessen the side effect of AZT. Your suggestion will really help me.

Thank you in advance.

Response from Dr. Young

Hello and thanks for posting.

Your anemia is only mild, and if you don't have any symptoms, it might not be necessary to change your medication. It's worthy to know if there might be other causes of your anemia, such as bleeding or iron deficiency.

You're correct in that in studies, people starting treatment with tenofovir/3TC/nevirapine was associated with higher rates of treatment failure than the similar regimen with efavirenz. It's not clear if this situation would apply for someone like you who has already been on treatment.

Having said that, efavirenz is generally recommended for use and it would be acceptable to switch both AZT and nevirapine at the same time.

Lastly, I don't typically recommend taking vitamin E supplementation- the data on it's benefit on AZT toxicity was only seen in non-human animal studies.

Hope that's helpful, BY



Previous
Generic Efavirenz
Next
Just want to say THANK YOU

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement